THROMBOTIC THROMBOCYTOPENIC PURPURA (TTP)
Thrombotic thrombocytopenic purpura is a clinical syndrome that is extremely fatal if not recognized and treated promptly. It is a rare disease classically associated with a pentad of findings to include thrombocytopenia, nonimmune hemolytic anemia with schistocytes and reticulocytes noted on peripheral smear, neurologic signs (headache, psychosis, and coma), fever, and renal dysfunction (increasing BUN, hematuria, proteinuria, or oliguria). However, newer criteria aimed at earlier recognition include only the presence of thrombocytopenia, hemolytic anemia with red cell fragmentation noted on peripheral smear, and an elevated LDH. This disorder occurs most commonly during the fourth decade of life and is more prevalent in females and persons of African heritage. TTP often has an acute onset and the more common presenting symptoms include headache, mental status changes, paresis, seizure, coma, purpura, hemorrhage, malaise, weakness, fever, abdominal pain, nausea, and vomiting. Fever is uncommon. This disorder is generally due to an acquired or hereditary lack of the enzyme ADAMTS 13 or the presence of autoantibody inhibitors of ADAMTS 13. ADAMTS 13 is a circulating metalloproteinase which cleaves large young von Willebrand factor (vWF) multimers into smaller units. A high level of large vWF multimers results in increased activity as regards increased platelet aggregation. Simply put, most TTP results from a deficiency of the metalloproteinase that cleaves vWF thus resulting in an excessive amount of large vWF multimers with an increased ability to initiate platelet aggregation. Low ADAMTS 13 levels are not required for diagnosis and some patients have normal levels. The familial form (a hereditary lack of ADAMTS 13) of this disorder is rare and may present in childhood or early adulthood with recurrent episodes and multiple family members being affected. An association with the thienopyridine class of antiplatelet agents (ticlopidine and clopidogrel) has been noted.
Associated laboratory abnormalities include a striking elevation of the LDH, which is secondary to hemolysis. Coagulation studies to include PT, PTT, fibrinogen level, and fibrin degradation products are usually normal or mildly elevated. This aids in making the distinction from disseminated intravascular coagulation (DIC) in which abnormal coagulation studies are diagnostic. Associated physical findings include jaundice and petechiae.
The diagnosis is firmly secured when the combination of hemolytic anemia with associated fragmented and nucleated RBCs, thrombocytopenia, and a marked elevated LDH are all present. Other disorders on the differential diagnosis include hemolytic-uremic syndrome, disseminated intravascular coagulation , and post-transplant microangiopathy in which a similar but distinct condition develops in patients who have received solid-organ or stem-cell allograft transplants.
Therapy is with plasma exchange. Plasma infusion maybe a temporary alternative; however, volume overload is a potential complication. Corticosteroids may provide some benefit. Initially, plasma exchange is performed on a daily basis with concomitant steroid administration until a remission is achieved as evidenced by a normalization of the platelet count and LDH levels with a rise in the hemoglobin level. After remission has been achieved for several days, plasma exchange may decrease to every other day and then discontinued as tolerated along with tapering of the steroid dosage. It is important to note that platelet transfusions should not be administered to these patients no matter how severe the thrombocytopenia or hemorrhaging. Platelet transfusions in these patients will cause increased platelet aggregation with increased end organ damage. Antiplatelet therapy with aspirin during the recovery phase may help to avoid thrombotic complications in appropriate cases.